Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Anesthesia and oily skin

10/22/2007

Question:

I know this sounds crazy but....I was put to sleep about 2 months ago and ever since my skin has been very oily! My skin has never been like this ever. And it all started after I was put to sleep.I have heard of other similar effects but just wondered if that is possible and if so will it ever go back to normal??? Please let me know.

Answer:

Over the years I have received a number of questions about strange phenomena that people have attributed to a single exposure to anesthesia. These include getting sadder, getting happier, getting more energetic, losing energy, nightmares, loss of hair, loss of memory, gaining hair, and gaining curly hair. And now, oily skin.

The conventional answer is that the effects of anesthesia (and surgery) are fairly short-lived, that anesthetic drugs are eliminated from the body in a short period of time, and that the findings (particularly the effects on thinking or memory) are merely coincidental, or, possibly, related to the trauma of surgery and the recovery from it. When it comes to skin and hair problems, I don't know of any biological explanation or connection between anesthesia and these unusual findings.

Let's look at the numbers. About 1 in 7 people have anesthesia in America each year (40 million out of 280 million). Suddenly oily hair must be a rare event - let's say 1 in 10,000 people experience this each year, for reasons unrelated to anesthesia. You can calculate that a fair number of people (over 350 in fact) will have both anesthesia and oily skin in America each month, and at least some of those will put two and two together. That is they will attribute their oily skin to the anesthesia which they just happen to have had within the same month. Your oily skin after anesthesia is probably just another example of the effects of randomness in our daily lives.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University